Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 034, 20 pages      arXiv:1511.09418

Formal Integrals and Noether Operators of Nonlinear Hyperbolic Partial Differential Systems Admitting a Rich Set of Symmetries

Sergey Ya. Startsev
Institute of Mathematics, Ufa Scientific Center, Russian Academy of Sciences, 112 Chernyshevsky Str., Ufa, Russia

Received September 16, 2016, in final form May 18, 2017; Published online May 27, 2017

The paper is devoted to hyperbolic (generally speaking, non-Lagrangian and nonlinear) partial differential systems possessing a full set of differential operators that map any function of one independent variable into a symmetry of the corresponding system. We demonstrate that a system has the above property if and only if this system admits a full set of formal integrals (i.e., differential operators which map symmetries into integrals of the system). As a consequence, such systems possess both direct and inverse Noether operators (in the terminology of a work by B. Fuchssteiner and A.S. Fokas who have used these terms for operators that map cosymmetries into symmetries and perform transformations in the opposite direction). Systems admitting Noether operators are not exhausted by Euler-Lagrange systems and the systems with formal integrals. In particular, a hyperbolic system admits an inverse Noether operator if a differential substitution maps this system into a system possessing an inverse Noether operator.

Key words: Liouville equation; Toda chain; integral; Darboux integrability; higher symmetry; hyperbolic system of partial differential equations; conservation laws; Noether theorem.

pdf (469 kb)   tex (30 kb)


  1. Anco S.C., Bluman G., Direct construction of conservation laws from field equations, Phys. Rev. Lett. 78 (1997), 2869-2873.
  2. Anco S.C., Bluman G., Direct construction method for conservation laws of partial differential equations. II. General treatment, European J. Appl. Math. 13 (2002), 567-585, math-ph/0108024.
  3. Anderson I.M., Kamran N., The variational bicomplex for hyperbolic second-order scalar partial differential equations in the plane, Duke Math. J. 87 (1997), 265-319.
  4. Demskoi D.K., On a class of Liouville-type systems, Theoret. and Math. Phys. 141 (2004), 1509-1527.
  5. Demskoi D.K., Sokolov V.V., On recursion operators for elliptic models, Nonlinearity 21 (2008), 1253-1264, nlin.SI/0607071.
  6. Demskoi D.K., Startsev S.Ya., On the construction of symmetries from integrals of hyperbolic systems of equations, J. Math. Sci. 136 (2006), 4378-4384.
  7. Fuchssteiner B., Fokas A.S., Symplectic structures, their Bäcklund transformations and hereditary symmetries, Phys. D 4 (1981), 47-66.
  8. Goursat E., Recherches sur quelques équations aux dérivées partielles du second ordre, Ann. Fac. Sci. Toulouse Sci. Math. Sci. Phys. (2) 1 (1899), 31-78.
  9. Gubbiotti G., Levi D., Scimiterna C., On partial differential and difference equations with symmetries depending on arbitrary functions, Acta Polytechnica 56 (2016), 193-201, arXiv:1512.01967.
  10. Guryeva A.M., Zhiber A.V., On the characteristic equations of a system of quasilinear hyperbolic equations, Vestnik UGATU 6 (2005), no. 2, 26-34.
  11. Juráš M., Anderson I.M., Generalized Laplace invariants and the method of Darboux, Duke Math. J. 89 (1997), 351-375.
  12. Kiselev A.V., Algebraic properties of Gardner deformations of integrable systems, Theoret. and Math. Phys. 152 (2007), 963-976, nlin.SI/0610072.
  13. Kiselev A.V., van de Leur J.W., Symmetry algebras of Lagrangian Liouville-type systems, Theoret. and Math. Phys. 162 (2010), 149-162, arXiv:0902.3624.
  14. Kupershmidt B.A., Wilson G., Modifying Lax equations and the second Hamiltonian structure, Invent. Math. 62 (1981), 403-436.
  15. Kuznetsova M.N., Pekcan A., Zhiber A.V., The Klein-Gordon equation and differential substitutions of the form $v=\phi(u,u_x,u_y)$, SIGMA 8 (2012), 090, 37 pages, arXiv:1111.7255.
  16. Leznov A.N., Shabat A.B., Truncation conditions for perturbation theory series, in Integrable Systems, Bashkir Branch, Acad. Sci. USSR, Ufa, 1982, 34-45.
  17. Leznov A.N., Smirnov V.G., Shabat A.B., The group of internal symmetries and the conditions of integrability of two-dimensional dynamical systems, Theoret. and Math. Phys. 51 (1982), 322-330.
  18. Meshkov A.G., Sokolov V.V., Hyperbolic equations with third-order symmetries, Theoret. and Math. Phys. 166 (2011), 43-57, arXiv:0912.5092.
  19. Mikhailov A.V., Shabat A.B., Yamilov R.I., The symmetry approach to the classification of non-linear equations. Complete lists of integrable systems, Russ. Math. Surv. 42 (1987), no. 4, 1-63.
  20. Mokhov O.I., Symplectic forms on the space of loops and Riemannian geometry, Funct. Anal. Appl. 24 (1990), 247-249.
  21. Olver P.J., Applications of Lie groups to differential equations, Graduate Texts in Mathematics, Vol. 107, 2nd ed., Springer-Verlag, New York, 1993.
  22. Sakovich S.Yu., On conservation laws and zero-curvature representations of the Liouville equation, J. Phys. A: Math. Gen. 27 (1994), L125-L129.
  23. Sarlet W., Cantrijn F., Crampin M., Pseudosymmetries, Noether's theorem and the adjoint equation, J. Phys. A: Math. Gen. 20 (1987), 1365-1376.
  24. Sergyeyev A., Vitolo R., Symmetries and conservation laws for the Karczewska-Rozmej-Rutkowski-Infeld equation, Nonlinear Anal. Real World Appl. 32 (2016), 1-9, arXiv:1511.03975.
  25. Sokolov V.V., On the symmetries of evolution equations, Russ. Math. Surv. 43 (1988), no. 5, 165-204.
  26. Sokolov V.V., Startsev S.Ya., Symmetries of nonlinear hyperbolic systems of the Toda chain type, Theoret. and Math. Phys. 155 (2008), 802-811.
  27. Sokolov V.V., Zhiber A.V., On the Darboux integrable hyperbolic equations, Phys. Lett. A 208 (1995), 303-308.
  28. Startsev S.Ya., Differential substitutions of the Miura transformation type, Theoret. and Math. Phys. 116 (1998), 1001-1010.
  29. Startsev S.Ya., Laplace invariants of hyperbolic equations linearizable by a differential substitution, Theoret. and Math. Phys. 120 (1999), 1009-1018.
  30. Startsev S.Ya., On the variational integrating matrix for hyperbolic systems, J. Math. Sci. 151 (2008), 3245-3253.
  31. Startsev S.Ya., On relationships between symmetries depending on arbitrary functions and integrals of discrete equations, arXiv:1611.02235.
  32. Tricomi F.G., Lezioni sulle equazioni a derivate parziali, Editrice Gheroni, Torino, 1954.
  33. Tsarev S.P., Factoring linear partial differential operators and the Darboux method for integrating nonlinear partial differential equations, Theoret. and Math. Phys. 122 (2000), 121-133.
  34. Zhiber A.V., Quasilinear hyperbolic equations with an infinite-dimensional symmetry algebras, Izv. Math. 58 (1995), 33-54.
  35. Zhiber A.V., Murtazina R.D., Habibullin I.T., Shabat A.B., Characteristic Lie rings and nonlinear integrable equations, RCD, Moscow - Izhevsk, 2012.
  36. Zhiber A.V., Shabat A.B., Klein-Gordon equations with a nontrivial group, Soviet Phys. Dokl. 24 (1979), 607-609.
  37. Zhiber A.V., Sokolov V.V., Exactly integrable hyperbolic equations of Liouville type, Russ. Math. Surv. 56 (2001), 63-106.
  38. Zhiber A.V., Sokolov V.V., Startsev S.Ya., On nonlinear Darboux-integrable hyperbolic equations, Dokl. Ross. Akad. Nauk 343 (1995), 746-748.

Previous article  Next article   Contents of Volume 13 (2017)